Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Suffering from hair problem. What is the best treatment for itching, hairloss and dandruff?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Hello Doctor.
I am 26 yrs old. I have been suffering from hair loss since the age of 19.
I have been using Proscar 1.25 mg daily for the past 6 to 7 years with great results.
I had a 20% hair loss and I stayed that way.
Now recently the thinning and loss has restarted and in the upper (Top) area of my head I went to 50% loss.
My doctor prescribed Minoxidil 5%. I have been using it for 1 month now (I used the 2% minoxidil for 1 month before that) and I first started to develop severe scalp itching that is less severe after 3 weeks.
But my Hair loss seems to have accelerated instead of stopping. I lose more hair on daily basis. I would say more than a hundred daily.
I tried several shampoos and the only one that stopped the itching is called Phyto and it’s the most basic one.
I had dandruff at first and now it stopped.
I wanted to know what your suggestions are.
Do you thing that this is a sign that I should stop using Minoxidil? Is this a sign that it is working? Or not?
What the best shampoo for itching and dandruff?
Posted Sun, 4 Nov 2012 in Hair Loss
Answered by Dr. Robert Galamaga 5 hours later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and recommendations.

I have a few thoughts and considerations regarding what you have described. The first change that I would recommend would be for you to discontinue taking the finasteride and start taking brand name Propecia 1 mg tablets daily. It is possible that the formulation of medication which you have been using may not be effective. With Propecia you know that this is a standardized dosage which might be more effective.

The next consideration would be laboratory testing to check your hormone levels including testosterone as well as your thyroid function. If there is a disturbance in these levels this might also cause acceleration of hair loss.

You can continue to use the minoxidil but maybe just use it once per day for a while.

If you have some scalp irritation you might consider using shampoo including Selsun Blu Which will sometimes help to minimize irritation of the scalp.

I can appreciate that you're dealing with a very frustrating situation and I hope that my considerations will be helpful for you.

If you have any additional concerns please let me know.

Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor